Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Had intrauterine device. Started bleeding between periods. What is going on?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
I have been having a period every two weeks for the past few months, this last one has been going for over ten days now, I had an IUD put in about 18 months ago, not sure what is going on!
Posted Thu, 1 Nov 2012 in Menstruation and Miscarriage
Answered by Dr. Rakhi Tayal 15 minutes later
Thanks for posting your query.
From the history it seems that you are having Dysfunctional uterine bleeding. The irregular and heavy bleeding that you are having can be due to intrauterine device, uterine fibroids, polyps or hormonal disturbances. For diagnosis, you need to have an ultrasound scan of your lower abdomen and some blood tests.
Laboratory assessment of hemoglobin, luteinizing hormone (LH), follicle stimulating hormone (FSH), prolactin, T4, thyroid stimulating hormone (TSH), pregnancy (by βhCG), and androgen profile can be done.
The management of this condition would require treatment with progesterone to stabilize the endometrium and reduce bleeding along with hemostatic agents like ethamsylate or tranexaemic acid . Oral contraceptive pills (OCPs) suppress endometrial development, reestablish predictable bleeding patterns, decrease menstrual flow, and lower the risk of IUD might also help in decreasing the amount of bleeding you are having.
You might consult your OB-GYN who can do the needed tests and initiate the proper therapy.
Meanwhile start taking iron supplements to combat excessive blood loss from your body.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Had intrauterine device. Started bleeding between periods. What is going on? 38 minutes later
Thanks! I did have a pelvic ultrasound just prior to the IUD and everything was normal, except for some cysts on my ovaries, which were very tiny. My recent TSH levels were normal, but I have not had the other tests. I am away overseas for the next 4 months so it is very expensive for me to get any tests until I get back, unless you think It is urgent? I also had the period of amenorrhea and irregular bleeding during my teens due to low body weight and excessive exercise
Answered by Dr. Rakhi Tayal 4 hours later
Thanks for writing again.
If the fibroids have been ruled out and TSH levels were normal then a dysfunctional uterine bleeding due to disturbance of femal hormones is a possible cause.
You can start with oral contraceptives with ethamsylate and iron supplements after consulting your gynecologist to control the bleeding.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Follow-up: Had intrauterine device. Started bleeding between periods. What is going on? 12 hours later
I really don't want to take the OCP, which is why I got the IUD, I am not comfortable with the side effects and risks of thrombosis as I have a family history of this. what would the hormonal imbalance be? high oestrogen? I can try herbal remedies to balance
Answered by Dr. Rakhi Tayal 5 hours later
It is difficult to predict the cause without doing any investigations. I would not advise you for any self medication as your hemoglobin levels are already low and the heavy bleeding that you have might be XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor